Alert archive / Kansas / Wind Advisories in 2014
Wind Advisory 17, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Apr 28, 2014, 4:49 AM CDT for 4 counties in Kansas. It took effect at Apr 28, 2014, 12:00 PM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Apr 28, 2014, 4:49 AM CDT (09:49 UTC)
- In effect from
- Apr 28, 2014, 12:00 PM CDT
- Expired
- Apr 28, 2014, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Topeka, KS
Counties Cloud County, KS, Dickinson County, KS, Morris County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 90 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 9.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 500 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1950 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
222 WWUS73 KTOP 280949 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 449 AM CDT MON APR 28 2014 ...A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF CENTRAL AND NORTH CENTRAL KANSAS FROM NOON THROUGH 8 PM CDT... .A DEEP SURFACE LOW OVER EASTERN NEBRASKA WILL CREATE A TIGHT SURFACE PRESSURE GRADIENT ACROSS NORTH CENTRAL AND CENTRAL KANSAS. THE TIGHT PRESSURE GRADIENT WILL CAUSE WEST-NORTHWEST WINDS TO INCREASE TO 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH DURING THE AFTERNOON AND EARLY EVENING HOURS. KSZ020-034-035-037-282300- /O.NEW.KTOP.WI.Y.0017.140428T1700Z-140429T0100Z/ CLOUD-OTTAWA-DICKINSON-MORRIS- INCLUDING THE CITIES OF...CONCORDIA...ABILENE 449 AM CDT MON APR 28 2014 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING. * TIMING...THE STRONGEST WINDS ARE EXPECTED FROM AROUND NOON THROUGH THE EARLY EVENING HOURS. * WINDS...WEST-NORTHWEST WINDS WILL RANGE FROM 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH. * IMPACTS...DRIVING WILL BECOME MORE DIFFICULT...PARTICULARLY FOR MOTORISTS OF HIGH PROFILE VEHICLES ON NORTH TO SOUTH ORIENTED ROADWAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$
2 follow-up statements
334 WWUS73 KTOP 281958 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 258 PM CDT MON APR 28 2014 KSZ020-034-035-037-290100- /O.CON.KTOP.WI.Y.0017.000000T0000Z-140429T0100Z/ CLOUD-OTTAWA-DICKINSON-MORRIS- INCLUDING THE CITIES OF...CONCORDIA...ABILENE 258 PM CDT MON APR 28 2014 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING. * TIMING...WINDS WILL CONTINUE INTO THE EARLY EVENING HOURS. * WINDS...WEST-NORTHWEST WINDS WILL RANGE FROM 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH. * IMPACTS...DRIVING WILL BECOME MORE DIFFICULT...PARTICULARLY FOR MOTORISTS OF HIGH PROFILE VEHICLES ON NORTH TO SOUTH ORIENTED ROADWAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$
537 WWUS73 KTOP 290100 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 800 PM CDT MON APR 28 2014 KSZ020-034-035-037-290200- /O.EXP.KTOP.WI.Y.0017.000000T0000Z-140429T0100Z/ CLOUD-OTTAWA-DICKINSON-MORRIS- INCLUDING THE CITIES OF...CONCORDIA...ABILENE 800 PM CDT MON APR 28 2014 ...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING... THE WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING. WEST-NORTHWESTERLY WINDS WILL STILL BE BREEZY THROUGH EARLY THIS EVENING WITH GUSTS UPWARDS OF 30 TO 40 MPH...HOWEVER PERSISTENT AND WIDESPREAD STRONG WINDS ARE NO LONGER ANTICIPATED. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 28, 3:57 AM CDT, 52 minutes earlier.
Area forecast discussion, Apr 28, 3:57 AM CDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 357 AM CDT Mon Apr 28 2014 .SHORT TERM...(Today and Tonight) Issued at 356 AM CDT MON APR 28 2014 Early this morning a deep closed upper low was centered over south central NE. A cold front was moving east across the western half of the CWA and will over take the dryline across east central KS through the morning hours. The deeper 850mb moisture was well east of the CWA, so the moisture will be too shallow for showers or thunderstorms to develop ahead of the surface cold front. Today and Tonight, The upper low will gradually shift east across southeast NE and northeast KS into northern MO. Residual moisture will wrap around the vertically stacked surface and upper low. A shortwave 500mb trough will rotate around the upper level low and move east across central KS through the night. The combination of ascent ahead of the H5 trough and wrap around residual moisture will provide a chance for showers Tonight. The showers will become more numerous through the early morning hours of Tuesday. During the afternoon hours there may be about 20 to 30 J/KG of MLCAPE across the northern counties of the CWA. If there are breaks in the clouds this afternoon across north central KS, then there may be just enough instability for an isolated thunderstorm. Any thunderstorm will be quite weak, if they develop. It looks as if the wrap around cloud cover may prevent SFC to mid-level lapse rates from becoming steep enough for thunderstorms. So for now I only went with a slight chance for rain showers late this afternoon across north-central KS. The increasing cloud cover may prevent west-northwest surface winds from getting above 30 MPH, though southern Ottawa and Dickinson counties may flirt with wind advisory criteria this afternoon. As the upper low drifts farther east along the NE and KS border and into northern MO, the wrap around showers will expand southeast across the CWA during the night. High Todays will be dependent on cloud cover. Skies will become mostly cloudy across north central KS during the afternoon...thus Highs may only reach the mid to upper 50s. The remainder of the area should see low to mid 60s with more insolation during the early afternoon hours. Overnight lows will drop off into the lower to mid 40s. .LONG TERM...(Tuesday through Sunday) Issued at 356 AM CDT MON APR 28 2014 Upper low over Nebraska will still work slowly eastward into Iowa by Tuesday and slow over the upper Midwest through mid week as shortwave troughs coming over the west coast ridge and around the north side of the upper low dive down into the high plains bringing periodic rain shower chances into Thursday. The highest pops still look in order for Tuesday with likely all areas...although the rainfall amounts should be under a quarter of an inch. The breezy northwest winds will continue thru mid week before gradually decreasing and backing by Friday into the weekend. Otherwise... highs in the 50s and lows in the upper 30s and 40s will be the rule Tuesday through Thursday. The upper low will begin to fill and lift off into southeast Canada by the end of the week as the western ridge breaks down and a more west to northwest flow develop across the western and central portions of the CONUS. This should aid leeside cyclogenesis and warm air advection by the end of the week with highs back into the middle 60s to near 70 degrees into the weekend. After a dry period across the area Thursday night into Saturday...shower chances appear will return for the latter portions of the weekend as well. && .AVIATION...(For the 06Z TAFs through 06Z Monday Night) Issued at 1207 AM CDT MON APR 28 2014 For the 06z TAFs, borderline MVFR/IFR cigs along with periods of haze were reported near KMHK as that region was still experiencing the effects of blowing dust. Otherwise, low VFR clouds will continue to build in across the area through the period as the back side of the storm system progresses eastward over the region. Winds through the period will gradually veer toward the southwest and west with gusts upwards of 25-30kts expected during the late morning through afternoon hours. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gargan LONG TERM...63 AVIATION...Hennecke
Hazardous weather outlook, Apr 28, 4:46 AM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 446 AM CDT MON APR 28 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-291000- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 446 AM CDT MON APR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. SUSTAINED NORTHWEST WINDS WILL INCREASE INTO THE 25 TO 35 MPH RANGE BY LATE THIS MORNING GENERALLY ALONG AND SOUTH OF A CONCORDIA...ABILENE TO COUNCIL GROVE LINE. GUSTS AT TIMES MAY EXCEED 45 MPH. WIND SPEEDS WILL BEGIN TO DECREASE BY THE MID EVENING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.